Kansas, 2014Damaging Winds in Kansas, April 13, 2014
April 13, 2014 · NWS SGF · 2 events in 1 county or zone
A strong cold front brought severe storms and isolated reports of severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front brought severe storms and isolated reports of severe wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Apr 13, 1:51 PM CST, 2 hours 30 minutes earlier.
Area forecast discussion, Apr 13, 1:51 PM CST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
251 PM CDT Sun Apr 13 2014
.UPDATE...
Issued at 1025 AM CDT SUN APR 13 2014
Forecast evolving much as expected this morning. 12z NAM is
suggesting arrival into the SGF CWA to be 1-3 hours
slower...with development of strong to severe storms east of I35 over
eastern Kansas and Oklahoma toward 21z...reaching southeast Kansas
and western Missouri in the 23-01z time frame.
Convection currently most prevalent over northeast Oklahoma into
western Missouri ahead of approaching lead 700 MB shortwave
depicted over central Oklahoma at 12z but weakening as it moves
into eastern Oklahoma per water vapor at 14z. Obviously enough
jet support to lead to elevated convection though suspect this
activity to further weaken by late morning as low level jet
diminishes.
AC deck in behind 700 MB shortwave westward into western OK has
filled in a bit which may have a bearing on afternoon
instability...though RUC and 12z NAM lower RH satisfactory to lead
to 2000+ MLCAPE ahead of main 500 MB wave.
Lastly...wavy surface front extending from near STJ to SLN to TX
Panhandle with slug of low to mid 60 dew points surging northward
through central OK. Dew points though east of I-35 drop
considerable into the lower 50s over eastern OK. Lower dew points
wont help CAP evident ab 12z SGF RAOB...though MDCRS aircraft soundings
showing CAP weakening ahead of main shortwave.
&&
.SHORT TERM...(This Evening through Monday Night)
Issued at 1245 PM CDT SUN APR 13 2014
A strong cold front will sweep through the region tonight with
unseasonable cold Mon/Mon night. Guidance is continuing to
indicate light precip ahead of the main long wave trough axis over
the Plains Monday. Progged vertical thermal profiles support some wet
snow at many locations from mid morning into the afternoon,
particularly over western and and northern halves of cwfa.
Blustery, cold, and damp sums it up for the day on Monday.
A widespread frost/hard freeze looks likely Mon night with most
guidance dropping temperatures well down into the 20s. A sfc ridge
axis will be over the region by 12z Tue with light winds aiding in
radiational cooling. Freeze watch is out now for Mon night, and the
warning will follow either later today or tonight.
.LONG TERM...(Tuesday through Sunday)
Issued at 1245 PM CDT SUN APR 13 2014
Cold temperatures and a dry air mass will continue into Tuesday.
The sfc ridge axis will shift east of the area late Tue/Tue night.
While a light south to southeast wind will become established over
the area Tue night, the dry air mass will still likely allow
temperatures to drop quickly in the evening and reach down to near
freezing in many areas. Will look at at the possibility of a frost
advisory as that time period draws closer.
Temperatures will moderate somewhat for Wed-Thu. Another shortwave
and sfc low/trough will pass through the region Thu night/early
Fri. Gulf moisture will be greatly limited/modified ahead of this
system with showers/isolate tstms expected.
Looks like a more amplified upper level pattern may become
established over the CONUS by late in the week with a sharp upper
level ridge axis setting up over the eastern Rockies or Plains by
late in the week. The 00z ECMWF is more progressive with the
ridge (versus the 12z GFS), shifting it east of the area by Sunday and
spitting out some light precip late in the weekend. Will probably
hold off on any significant mention of precip for now with dry low
levels expected to be in place with sfc high pressure just off to
the east.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday Morning)
Issued at 640 AM CDT SUN APR 13 2014
Issued at 1225 PM CDT SUN APR 13 2014
We will continue to see scattered showers and storms over the
southwest Missouri airports through the afternoon...however we
expect ceilings to remain VFR ahead of the dry line and cold front
which extended across south central Kansas through central
Oklahoma at 17Z. A tight pressure gradient ahead of the front
should keep winds gusting above 20 mph through the afternoon.
Strong to severe thunderstorms could affect the airports roughly
from 23Z to 3Z...as the cold front moves across the area. These storms
could produce wind gusts in excess of 50 knots and hail to 1.75
inches in diameter.
Winds will shift to the west and southwest around midnight with
ceilings expected to drop to IFR through the night and into
tomorrow. We could see the ceilings break before 18Z Monday with
the passage of the 700 mb trough. Expect Springfield and Branson
to remain IFR with periods of light rain through 18Z.
&&
.CLIMATE...
Issued at 247 PM CDT SUN APR 13 2014
Record lows for April 15th:
Springfield: 25 deg F...1928
Joplin : 26 deg F...1983
West Plains: 25 deg F...1950
Rolla-Vichy: 27 deg F...1962
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FREEZE WATCH from Monday evening through Tuesday morning FOR
MOZ055>058-066>071-077>083-088>098-101>106.
KS...FREEZE WATCH from Monday evening through Tuesday morning FOR
KSZ073-097-101.
&&
SHORT TERM...DSA
LONG TERM...DSA
AVIATION...Foster
CLIMATE...DSAHazardous weather outlook, Apr 13, 3:09 PM CST, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
409 PM CDT SUN APR 13 2014
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-142115-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
409 PM CDT SUN APR 13 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
WEATHER HAZARDS EXPECTED...
LIMITED TORNADO RISK.
ELEVATED HAIL RISK.
ELEVATED THUNDERSTORM WIND DAMAGE RISK.
SIGNIFICANT LIGHTNING RISK.
ELEVATED NON THUNDERSTORM WIND RISK.
DISCUSSION...
A LINE OF THUNDERSTORMS OVER KANSAS WILL MOVE INTO FAR SOUTHEAST
KANSAS AND WESTERN MISSOURI BETWEEN 430 PM AND 6 PM THEN SPREAD
EASTWARD THIS EVENING.
INITIALLY LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREATS.
A BRIEF TORNADO MAY OCCUR WITH CELLS EMBEDDED IN THE LINE.
THE LINE OF STORMS WILL CONTINUE TO AN OSAGE BEACH TO SPRINGFIELD
TO CASSVILLE LINE BY 7 TO 8 PM WITH THE MAIN RISK DEVELOPING INTO
MAINLY DAMAGING WINDS. STORMS WILL CONTINUE TO MOVE ONTO THE EAST
THROUGH THE REST OF THE REGION...EXITING TO THE EAST BY MIDNIGHT
WITH A CONTINUED BUT SOMEWHAT DIMINISHED DAMAGING WIND RISK AS
INSTABILITY WEAKENS.
AHEAD OF THE STORMS...GUSTY SOUTHERLY WINDS TO 45 MPH ARE EXPECTED
THIS AFTERNOON WITH THE STRONGEST WINDS OVER SOUTHEAST KANSAS INTO
WEST CENTRAL AND FAR SOUTHWEST MISSOURI.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
GUSTY NORTHWEST WINDS TO 35 MPH WILL BE POSSIBLE MONDAY.
FROST AND FREEZE CONDITIONS ARE INCREASINGLY LIKELY MONDAY NIGHT
AND EARLY TUESDAY MORNING. TEMPERATURES WILL FALL INTO THE LOWER
AND MIDDLE 20S. ADDITIONAL CHANCES FOR FROST AND A LIGHT FREEZE WILL
OCCUR TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING.
GUSTY SOUTH WINDS WILL DEVELOP OVER SOUTHEAST KANSAS AND WESTERN
MISSOURI ON WEDNESDAY WITH AN ELEVATED FIRE WEATHER RISK POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE NEEDED IN THE NEXT SIX HOURS FOR MOST
LOCATIONS.
&&
THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)
DSA
Thunderstorm Wind, Cherokee
- When
- April 13, 4:21 PM CST
- Where
- Cherokee County, 1.65 mi W of Hallowell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.170, -95.030
The emergency manager estimated wind gusts up to 60 mph.
Thunderstorm Wind, Cherokee
- When
- April 13, 4:30 PM CST
- Where
- Cherokee County, 0.55 mi W of Columbus
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.170, -94.840
The emergency manager estimated wind gusts between 60 to 70 mph. There were numerous reports of dust being picked up.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Arkansas, April 13 to 20, 2014$811,000 · 1 in hail · 29 events
- Tornado and Hail in Arkansas, April 13, 2014$203,000 · EF1 · 11 events
- Hail in Texas, April 13 to 14, 2014$348,000 · 2 in hail · 21 events
- Tornado in Texas, April 13, 20141 injured · $120,000 · EF1 · 1 event
- Tornado in Texas, April 13, 2014$500,000 · EF0 · 1 event
- Flooding in New York, April 13 to 19, 2014$325,000 · 2 events
- Hail and Damaging Winds in Oklahoma, April 13, 2014$27,000 · 1.75 in hail · 33 events
- Hail and Damaging Winds in Kansas, April 13, 20142 in hail · 38 events
- Hail and Damaging Winds in Missouri, April 13, 20142 injured · 1 in hail · 14 events
- Hail and Damaging Winds in Missouri, April 13, 2014$17,000 · 58 kt wind · 15 events
- Tornadoes and Hail in Oklahoma, April 13, 2014EF0 · 20 events
- Cold in Texas, April 13 to 14, 201420 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 501504, 501505.